1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Confused by a Tresiba "Side Effects"

Discussion in 'Type 1 Diabetes' started by pinewood, Jan 25, 2021.

  1. pinewood

    pinewood Type 1 · Well-Known Member

    Messages:
    781
    Likes Received:
    766
    Trophy Points:
    133
    So according to multiple sources, one possible side effect of Tresiba is "upper respiratory tract infections". Even NovoNordisk themselves cite this as a possible side effect (see here). Apparently a worrying 11.9% of adults using Tresiba have this "adverse reaction" and an even more concerning 23.9% get nasopharyngitis.

    This has really confused me. I thought the only way to catch an "upper resprtatory tract infection" (or a cold) is from bacteria or a virus. Should they actually have said "increased susceptibility to upper respiratory tract infections and colds"?

    In any case, this is really concerning me. Do Lantus and other long acting insulins have these same issues? What is the mechanism that causes this; does Tresiba somehow reduce the effectiveness our immune system? I'm super concerned this could also translate into higher chance of catching COVID-19.

    Seems crazy to me that a medicine can even be approved with such shockingly high figures? One in 4 people get nasopharyngitis from Tresiba? How is that even possible? Or is it just that it could have been a coincidence but they can't prove it either way so still have to list it as 23.9%?

    I've been using Tresiba for a few years now and only recently saw this; I recently had a bad upper respiratory tract infection despite my partner and I not having not left the house for the preceding 2 weeks, so that's why this took my interest as now I'm wondering if Tresiba could have been responsible?
     
    • Agree Agree x 1
    #1 pinewood, Jan 25, 2021 at 4:31 PM
    Last edited: Jan 25, 2021
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    11,630
    Likes Received:
    7,510
    Trophy Points:
    298
    I've made screenshots of the part of your link I think you refer to, because it's quite hard to find, way down in your link.
    My guess is those are not necessarily adverse reactions to Tresiba, but adverse reactions in general, occurring during the trial period.
    With a trial duration of 6 to 12 months, I would expect quite a lot of people reporting a cold, a headache or diarrhea during that time.

    I'm no scientist, so I can't be completely sure of how to interpret those data or the way they've collected and reported them though.
    So I'll tag in @the-mental-one (don't get fooled by her wild profile pic or her ominous username, she really seems quite friendly and patient ;)), who is a scientist (molecular biology) and has a lot of experience reading medical articles. Perhaps she can shine some light on your question :)

    As for myself, I've been on Tresiba for over 3 years and have only had a cold once during this time (knock on wood).


    upload_2021-1-25_17-44-45.png
    upload_2021-1-25_17-46-19.png
     
    • Like Like x 1
  3. pinewood

    pinewood Type 1 · Well-Known Member

    Messages:
    781
    Likes Received:
    766
    Trophy Points:
    133
    Thanks @Antje77 - appreciate it. I expect you're right but I just found it so strange they'd listed those out so explicitly, as I don't think other prescription drugs state people reporting colds etc. whilst taking a particular drug? Curious if any other insulins include these same disclaimers.
     
  4. Rokaab

    Rokaab Type 1 · Well-Known Member

    Messages:
    1,742
    Likes Received:
    849
    Trophy Points:
    153
    I know I was on Tresiba for about two years, and I know my occasional persistent cough did not rear its ugly head whilst taking Tresiba, so I know it didn't aggrevate that at least
     
    • Informative Informative x 1
  5. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    11,630
    Likes Received:
    7,510
    Trophy Points:
    298
    It's definitely not in the general leaflet that comes with my Tresiba. In your link it's also not listed under side effects but in some different part.
     
  6. pinewood

    pinewood Type 1 · Well-Known Member

    Messages:
    781
    Likes Received:
    766
    Trophy Points:
    133
    Well they are referred to as "adverse reactions" which to me is basically the same thing as a side effect as it is implying these are negative reactions arising from use of Tresiba.
     
  7. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    11,630
    Likes Received:
    7,510
    Trophy Points:
    298
    As I said, I'm not a scientist so I don't know for sure.
    What I do know is there being pretty strict rules on mentioning sinde effects in the leaflet coming with medication, at least in my country. It's not listed and therefore I'm pretty sure it's not a common side effect.
     
  8. the-mental-one

    the-mental-one Type 2 · Active Member

    Messages:
    26
    Likes Received:
    94
    Trophy Points:
    53
    Thanks @Antje77

    @pinewood

    I went and looked up the actual information from the clinical trial data and paid attention to the nasopharyngitis numbers. Nasopharyngitis is an inflammation of the nasopharynx and if it is inflamed it can lead to a higher incidence of infection. I found that you are most likely to have this adverse reaction in the first month of starting TRESIBA (over 66% of reports are from the first month) dropping to 0% reported incidence by 12 months. You're also more likely to have this side effect if you are female or over 60.

    I then checked the upper respiratory infection data, it correlates almost exactly other than it was not reported past the first month of taking TRESIBA. Again you're more likely to have this side effect if you are female or over 60.

    Hope that helps.
     
    • Informative Informative x 2
    • Like Like x 1
  9. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    11,630
    Likes Received:
    7,510
    Trophy Points:
    298
    Thanks, @the-mental-one very interesting!
    Happy to see I chose the right one to tag too, it sounds like you enjoyed doing a bit of detective work on this :)

    So it looks like my assumption was wrong, and those things are actually connected to Tresiba, but not relevant to longer term users as the problems only seem to appear when first starting. I'm not sure if those people kept on using Tresiba and the symptoms disappeared or if they changed insulin though. Which seems quite relevant to me.
    With such a high coincidence I'd expect it to be in the leaflet. Do you have any clue why it wouldn't be?
     
  10. the-mental-one

    the-mental-one Type 2 · Active Member

    Messages:
    26
    Likes Received:
    94
    Trophy Points:
    53
    It is always nice to be able to do something from my degree as where I live now I work in a bookstore and can miss doing the science.

    The trial data shows usage up to a year, I would expect to see details of people leaving the trial if they decided to stop using it and change to a different type of insulin, I couldn't find that.

    I think the infections wouldn't be in the leaflet as it isn't an adverse reaction to the drug but a possible side effect to an adverse reaction from the drug. The nasopharyngitis is listed, they don't even qualify that information with the fact that it normally stops as your body adjusts to the new meds.
     
    • Informative Informative x 1
  11. cz_dave

    cz_dave Type 1 · Well-Known Member

    Messages:
    448
    Likes Received:
    222
    Trophy Points:
    103
    @pinewood - this incident aside, how do you find Tresiba? I am on Levemir and not sure if to make the switch as I change the doses when active quite a bit. Not the case now, however.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook